Alert archive / New Mexico / Flash Flood Warnings in 2011

Flash Flood Warning 18, NWS El Paso, TX

August 3, 2011Grant County, Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 3, 2011, 2:49 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2011, 2:49 PM MDT (20:49 UTC)
Expired
Aug 3, 2011, 5:45 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Grant County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 155 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
2852 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

853 
WGUS54 KEPZ 032049
FFWEPZ
NMC017-051-032345-
/O.NEW.KEPZ.FF.W.0018.110803T2049Z-110803T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
249 PM MDT WED AUG 3 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...
  WEST CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 545 PM MDT

* AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
  WARNED AREA. DOPPLER RADAR HAS INDICATED OVER 2 INCHES OF RAIN HAS
  FALLEN NEAR THE IRON CREEK CAMPGROUND. AN ADDITIONAL 1 TO 2 INCHES 
  OF RAIN IS POSSIBLE IN THE NEXT COUPLE OF HOURS. 

* LOCATIONS IMPACTED INCLUDE...
  KINGSTON...
  IRON CREEK CAMPGROUND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS AND MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.

&&

LAT...LON 3301 10770 3282 10769 3280 10791 3299 10793

$$

JMG
1 follow-up statement
322 
WGUS74 KEPZ 032335
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
535 PM MDT WED AUG 3 2011

NMC017-051-032350-
/O.EXP.KEPZ.FF.W.0018.000000T0000Z-110803T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-SIERRA NM-
535 PM MDT WED AUG 3 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WEST CENTRAL SIERRA
AND EAST CENTRAL GRANT COUNTIES WILL BE ALLOWED TO EXPIRE AT 545 PM
MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS
OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT.

BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3301 10770 3282 10769 3280 10791 3299 10793

$$

JMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:35 PM MDT, 14 minutes earlier.

Area forecast discussion, Aug 3, 2:35 PM MDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
235 PM MDT WED AUG 3 2011

.SYNOPSIS...
HIGH PRESSURE ALOFT AND LIMITED MOISTURE WILL MAINTAIN A PATTERN
OF ISOLATED LOWLAND AND SCATTERED MOUNTAIN THUNDERSTORMS IN THE
AFTERNOON AND EVENING FOR THE NEXT SEVERAL DAYS. A FEW OF THE
STORMS MAY APPROACH SEVER LEVELS. TEMPERATURES WILL REMAIN WELL
ABOVE NORMAL WITH AFTERNOON HIGHS NEAR 100 DEGREES ACROSS THE
LOWLAND DESERTS. HIGH PRESSURE ALOFT WILL STRENGTHEN THE FIRST
PART OF NEXT WEEK WITH ISOLATED THUNDERSTORMS AND ABOVE NORMAL
TEMPERATURES EXPECTED TO CONTINUE.

&&

.DISCUSSION...
OUR PERIOD OF VERY WARM TEMPERATURES WITH LIMITED ISOLATED SHOWER
AND THUNDERSTORM ACTIVITY CONTINUES. AN AREA OF HIGH PRESSURE
ALOFT CENTERED OVER TEXAS CONTINUES TO INFLUENCE THE AREA WEATHER
PATTERN BY WAY OF AN WESTWARD EXTENSION THAT SITS OVER THE
FORECAST AREA. SOME MOISTURE REMAINS TRAPPED UNDERNEATH HIGH AT
LEVELS BELOW 500 MB. THIS MOISTURE CONTINUES TO FUEL ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE AREA THIS EVENING
AND AGAIN TOMORROW.

WITH THE WARMER TEMPERATURES AT THE SURFACE AN INVERTED V PROFILE
EXISTS THAT IS INDICATIVE OF A STRONG WIND GUST POTENTIAL FROM
THUNDERSTORMS THAT MAY DEVELOP OVER THE LOWLANDS. A FEW STORMS MAY
BECOME SEVERE...CAPABLE OF THE STRONG WINDS AND POSSIBLY LARGE
HAIL. WITH LIMITED MOISTURE IN PLACE...RAIN AMOUNTS WILL BE SPOTTY
WITH MOST AREAS SEEING LIGHT AMOUNTS OF RAIN. MOUNTAIN ZONES WILL
CONTINUE TO HAVE THE BEST CHANCE OF MEASURABLE RAINFALL.

A SMALL INCREASE IN MOISTURE IS EXPECTED FOR FRIDAY NIGHT AND THE
WEEKEND THAT MAY HELP SLIGHTLY IMPROVE CHANCES FOR RAIN DURING THE
WEEKEND. TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL WITH 100'S
POSSIBLE ACROSS THE DESERT LOWLANDS.

BY LATE SUNDAY...THE HIGH WILL RE-CENTER ITSELF OVER THE FORECAST
AREA. THIS WILL INCREASE SUBSIDENCE ACROSS THE LOCAL AREA AND
REDUCE THUNDERSTORM CHANCES TO BARE MINIMAL. A SMALL AMOUNT OF
RESIDUAL MOISTURE WILL REMAIN TO HELP SOME THUNDERSTORM
DEVELOPMENT...MAINLY OVER THE MOUNTAINS. TEMPERATURES ACROSS THE
LOWLANDS ARE EXPECTED TO REMAIN NEAR 100 DEGREES OR HIGHER IN THE
AFTERNOON FOR MUCH OF NEXT WEEK.

&&

.AVIATION...VALID 04/00Z-05/00Z.
MAINLY VFR CONDITIONS THROUGH THE PERIOD. ISOLATED 3-5SM TSRA
BKN030-040 EXPECTED MAINLY OVER THE HIGHER TERRAIN AND WEST OF THE
CONTINENTAL DIVIDE... WITH ISOLATED TSRA OVER THE DESERT LOWLANDS.
LITTLE CHANGE IN OVERALL PATTERN WILL RESULT IN SIMILAR CONDITIONS
THURSDAY AFTERNOON.

&&

.FIRE DISCUSSION...
AN UPPER HIGH BUILDING INTO THE AREA WILL BRING SOMEWHAT MORE STABLE
AIR TO THE REGION. HOWEVER...ISOLATED TO SCATTERED THUNDERSTORMS
ARE EXPECTED EACH AFTERNOON AND EVENING OVER THE NEXT SEVERAL DAYS
DUE TO STRONG HEATING AND MODERATE SURFACE HUMIDITY. A STRAY
THUNDERSTORM OR TWO IS POSSIBLE OVER THE LOWER ELEVATIONS WITH
AREAS NEAR THE ARIZONA BORDER SLIGHTLY FAVORED. ANY STORMS THAT DO
FORM COULD HAVE STRONG WINDS IN DOWNBURSTS AND NICKEL-SIZED HAIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 76 101  78 101  78 /  20  10  20  10  20
SIERRA BLANCA TX        72  98  74  98  73 /  20  10  20  10  20
LAS CRUCES              73 100  75 101  75 /  20  10  20  10  20
ALAMOGORDO              71  98  73  98  72 /  20  20  30  10  20
CLOUDCROFT              50  76  52  76  52 /  30  30  30  30  30
TRUTH OR CONSEQUENCES   71  97  73  99  72 /  20  20  30  10  30
SILVER CITY             61  90  63  91  63 /  30  20  30  20  30
DEMING                  71  99  73 100  73 /  20  10  20  10  20
LORDSBURG               70  99  72 100  72 /  30  20  20  10  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/25
Hazardous weather outlook, Aug 3, 11:08 AM MDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1108 AM MDT WED AUG 3 2011

NMZ022>025-030>032-TXZ055-056-041715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1108 AM MDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED LOWLAND AND ISOLATED TO SCATTERED MOUNTAIN SHOWERS AND
THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT. OVERALL RAIN
AMOUNTS WILL BE SPOTTY WITH BETTER COVERAGE OVER THE MOUNTAINS.
THESE STORMS WILL BE CAPABLE OF PRODUCING PERIODS OF MODERATE TO
HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS UP TO 50 MPH. STORMS
WILL WEAKEN AND TAPER OFF AROUND MIDNIGHT. WARM AFTERNOON
TEMPERATURES WILL OCCUR WITH HIGHS NEAR 100 DEGREES IN THE DESERT
LOWLANDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERSISTENT HIGH PRESSURE ALOFT AND LIMITED MOISTURE WILL KEEP
SHOWERS AND THUNDERSTORMS GENERALLY ISOLATED ACROSS THE LOWLANDS
AND ISOLATED TO SCATTERED IN THE MOUNTAINS. SPOTTY RAINFALL WILL
OCCUR MOST DAYS WITH A FEW AREAS EXPERIENCING PERIODS OF MODERATE
TO HEAVY RAINFALL. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING
SMALL HAIL AND WIND GUSTS UP TO 50 MPH. A SMALL NUMBER OF THE
STRONGER STORMS MAY PRODUCE LARGER HAIL AND HIGHER WIND GUSTS AT
TIMES. WIDESPREAD HEAVY RAINFALL AND FLOODING IS NOT ANTICIPATED
AT THIS TIME. TEMPERATURES WILL REMAIN VERY WARM WITH LOWLAND
AFTERNOON TEMPERATURES APPROACHING 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.

LUNDEEN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:16 PM MDTSevere Thunderstorm WarningEPZLuna17 min
Aug 2, 6:32 PM MDTSevere Thunderstorm WarningEPZGrant28 min
Aug 2, 6:57 PM MDTSevere Thunderstorm WarningEPZGrant26 min
Aug 3, 12:08 PM MDTSevere Thunderstorm WarningEPZOtero37 min
Aug 3, 12:11 PM MDTSevere Thunderstorm WarningEPZGrant27 min
Aug 3, 12:51 PM MDTFlash Flood WarningEPZGrant3 hr

Nearby

Flash Flood Warnings in New Mexico, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.